Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS Kansas City, MO

August 4, 2022Henry County, Johnson County, Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 4, 2022, 2:43 AM CDT for Henry County, Johnson County, Missouri. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2022, 2:43 AM CDT (07:43 UTC)
Expired
Aug 4, 2022, 9:15 AM CDT
In force
7 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 60 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2243 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.4
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted.

671 
WGUS53 KEAX 040743
FFWEAX
MOC083-101-041415-
/O.NEW.KEAX.FF.W.0008.220804T0743Z-220804T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
243 AM CDT Thu Aug 4 2022

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Northeastern Henry County in west central Missouri...
  Southeastern Johnson MO County in west central Missouri...

* Until 915 AM CDT Thursday.

* At 243 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Windsor, Leeton, Calhoun, Coal, Tightwad and Post Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3866 9386 3866 9374 3862 9362 3857 9351
      3830 9352 3830 9359 3833 9365 3855 9380

FLASH FLOOD...RADAR INDICATED

$$

Blair
1 follow-up statement
804 
WGUS73 KEAX 041424
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
924 AM CDT Thu Aug 4 2022

MOC083-101-041434-
/O.EXP.KEAX.FF.W.0008.000000T0000Z-220804T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry MO-Johnson MO MO-
924 AM CDT Thu Aug 4 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN HENRY AND 
SOUTHEASTERN JOHNSON MO COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3866 9386 3866 9374 3862 9362 3857 9351
      3830 9352 3830 9359 3833 9365 3855 9380

$$

Kurtz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 11:11 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 3, 11:11 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1111 PM CDT Wed Aug 3 2022

.Discussion...
Issued at 343 PM CDT WED AUG 3 2022

Key Points:

- Strong to isolated severe storms will be possible this afternoon
and evening with primary threats being strong to damaging winds and
hail.

Discussion:

Widespread showers and thunderstorms have been ongoing much of the
morning and early afternoon hours today. This has resulted in cooler
temperatures than previously forecast for most areas along and south
of the Missouri River. As such, the Heat Advisory was trimmed
back with the remainder of the counties likely being cancelled
shortly as temperatures have started to fall in those counties.
The frontal boundary has been slow to work southward today, but as
of early this afternoon...it looks to have recently moved into
far northwest Missouri and northeast Kansas. The ongoing scattered
convection has also lowered the chances for strong to severe
storms as the main instability axis has shifted to the south.
However, with 1500-2000 J/kg of mixed layer CAPE possible by late
afternoon and evening...it will still be possible to get a few
strong to marginally severe storms for areas south of Interstate
70. Shear is not all overly strong, so the primary threat will be
strong winds with some small hail possible. As the LLJ increases
this evening, the wind/hail threats will start to transition to
more of a isolated flooding threat for portions of central
Missouri. This threat should be outside of the forecast area, but
will have to keep a close eye on storm trends for our far
southeast counties this evening.

The cold front will slowly work through the area overnight tonight
with some showers lingering Thursday morning. Thursday will see near
normal temperatures in the upper 80s to lower 90s. Temperatures will
start to warm Friday and Saturday as the surface high shifts off to
the east and upper level ridging builds into the Plains. The ridge
will flatten Saturday night as a trough works through the Canadian
Rockies. Models still show quite a bit of uncertainty as to how far
south the associated cold front will push, and this would factor
into our chances for precipitation and temperatures late this
weekend.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1108 PM CDT WED AUG 3 2022

Showers and storms have developed east of the KC metro terminals.
It is possible that there could be development a little further
west to impact MKC and IXD between now and roughly 7z. Some
patchy fog may be possible at MCI and STJ between 10z and 14z this
morning, but otherwise VFR conditions are expected through the
period with light easterly winds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...PietrychaP
Aviation...BMW
Hazardous weather outlook, Aug 3, 5:02 AM CDT, 21 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
502 AM CDT Wed Aug 3 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
502 AM CDT Wed Aug 3 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Dangerous heat and humidity expected this afternoon along and south
of Interstate 70, with heat indices 100-107 degrees.

A chance for thunderstorms are possible along and south of
Interstate 70 this afternoon. A few storms over central Missouri may
be strong with gusty winds.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat and humidity return for the weekend.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:57 AM CDTAreal Flood AdvisoryEAXHenry, Johnson4 hr
Aug 4, 2:10 PM CDTHeat AdvisoryEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more3 days

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.